(800) 973-1540

How can I make this post-stroke noise in my ear go away?

6 answers | Last updated: Jul 14, 2014
JoanneSh asked...
LEFT THALAMUS STROKE (HEMORRHAGIC)-mild with lots of bleeding POST stroke symptoms: Loud noise in ear and ear pressure Please help...the noise and pressure in my right ear is unbearable. It has been almost 4 weeks post stroke...noise constant ...Unbearable. Told it's possibly thalamic pain syndrome, but no relief from the noise. Has anyone experienced this? Thank you, kind regards
 

Answers
Caring.com User - James Castle, M.D.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.
67% helpful
answered...

I have not heard of these particular symptoms following a thalamic hemorrhage. However, damage to the thalamus not uncommonly causes exaggerated senses on the opposite side of the body. These sensations often respond to medication - including gabapentin or amitriptyline. I would ask your doctor about starting those right away. If nothing seems to be working, you may also consider going to an Ear, Nose, and Throat doctor for evaluation of other causes of "tinnitus" in your ear. They may have some treatments of which I am unfamiliar.

I would start by checking in with a Neurologist to try the above mentioned medications. Good luck!

 

More Answers
33% helpful
Go Fer to the Geezer answered...

Joanne; My husband has been having this too, since a mild stroke he had in July of 2009. His doctor has been saying he can see no problem in the ear at all, but dh describes it as "sounds like an echo when I talk, like my words are coming from my ear instead of my mouth." It has caused him to start talking almost in a whisper, as the sound of his own voice is seemingly so magnified. We saw an ad for an all natural supplement on TV about two weeks ago, for "Lipo-Flavinoids" which supposedly help with "ringing in the ears", and bought some. No drugs involved, so what could it hurt? He has been helped tremendously by the taking of four or less of them per day. In reading the literature that came in the box, there is some really good explanations for why they work, plus a list of what is in them. But I tossed it...:-( You might want to 'google' the name of this and see what you come up with. I pray this helps...know from what my dh said how frustrating this is. Hugs and prayers to you!

 

JoanneSh answered...

It has been awful. I believe I may have purchased the same bottle (red and white) plus another......because prior to the MRI...they were treating him for Tinnitus...not knowing he had a stroke. Now we knew was from stroke.....so I didn't even think to try the same things. We may try it.........we are at a loss......we have been to at least 10 doctors. Our next step was to see an OTO-Neurologist but have been unable to find one in our area. Thank you for your help. My thoughts and prayers are with you. What an awful position to be in.....when no one can help......or just discount the horrifying problem all together. i am a nurse......and very frustrated with the care he has been given. Makes me sad. My very best to you and your husband. Thank you for taking the time to respond. DO YOU MIND IF I ASK IF HIS STROKE WAS TO THE THALAMUS??? Joanne

 

Go Fer to the Geezer answered...

Joanne, we will probably never know for sure about that stroke...his doctor (yes, I feel your frustration) did not "see a need for a lot of expensive tests...at age 79, anything can happen to you" were his words. He wrecked our car, but wasn't hurt. Called me on the cell phone. You know men..."I'm fine..." he said. "But the car is not driveable." So he just called a friend to come get him, never went to the hospital or doctor that day. Waited until his regularly scheduled doctor visit a few weeks later, and was told he "probably had a mild stroke". He has been through hell since then, with a blood clot in his heart, congestive heart failure and resultant 60 # of fluid, kidney failure, diabetes not responding well to diet and exercise, almost non-existant thyroid function which was probably the cause of most of the problems. If it had not been for his old friend talking him into going to the ER on a Sunday, I am sure I would have lost him.
He was in the hospital for 10 days, then a nursing home for just under two months. He is home now, and doing very well since losing that extra water weight. Diabetes well controlled, no longer exhibiting what I had begun to think was early Alzheimer's, and stronger than he was before. I am thanking God for this. Certainly wasn't his doctor. NOW his doctor finally admits my husband is "stubborn". Oy, vey!

 

64px-hh6b80fd52d1
An anonymous caregiver answered...

Created an account to reply to this - just in case others need the info. In March of this year I had a stroke on the right side of my head that felt like something 'sheering' apart inside my skull. [Male, early 50's] One of the results was an immediate 'internal' buzzing in my right ear. It is insanely annoying, and like many who do not have medical insurance I was completely blown off by the Emergency Room 'doctor' who "looked" in my ear for MAYBE 10 seconds with his little lighted magnifier and declared that I appeared to have no ear damage. [I have a $700+ medical bill from this 'doctor' for this great 'service'...] They then drugged me out of my mind - literally - and had my family take me home. Of course, as soon as the drugs wore off - the right ear buzzing returned in full force. Being left to sort it out myself, I have found [thus far] that a very low dose of Xanax is the ONLY thing that helps reduce the torment enough to be functional. A quarter grain of Xanax twice a day [and up to 4 times a day, depending on the weather...] does not make the buzzing go away - but it does "dampen" it enough to allow me to function. I do not drink or smoke, and I hate taking pills. But the Xanax certainly helps a lot. I do not know "why" it helps [though there is evidence on the web that they prescribe Xanax for tinnitus.] If you are suffering from post-stroke ear ringing or buzzing - find some Xanax. It will help you.

 

64px-hh6b80fd52d1
An anonymous caregiver answered...

Purchased a bottle of the Lipoflavinoid PLUS mentioned above. The result was a few days worth of seriously crushing headaches while attempting to benefit from these. A day after stopping the Lipoflavinoid, the headaches were gone. I recommend extreme caution to any stroke patient considering Lipoflavinoid.

 

 
Ask a question Ask a question | Add an answer Add an answer